Utah, 2010

Drought in Utah, February 1 to 28, 2010

February 1 to 28, 2010 · NWS GJT · 7 events in 7 counties and zones

Drought conditions remained largely unchanged across eastern Utah throughout the month of February.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drought conditions remained largely unchanged across eastern Utah throughout the month of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 9:17 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 31, 9:17 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
917 PM MST SUN JAN 31 2010

.UPDATE...QUICK UPDATE FOR THE OVERNIGHT PERIOD TO INCREASE CLOUD
COVER ACROSS EASTERN UTAH AND PORTIONS OF WESTERN COLORADO AS LOW
STRATUS CONTINUES TO DEVELOP OVER THIS AREA. ALSO ADDED MENTION OF
FOG FOR THE VALLEYS OF EASTERN UTAH AND WEST CENTRAL COLORADO WITH
SEVERAL SURFACE REPORTING SITES ALREADY INDICATING REDUCED
VISIBILITIES.  NO OTHER CHANGES ATTM.

&&

.PREV DISCUSSION.../ISSUED 311 PM MST SUN JAN 31 2010/
.SHORT TERM...TONIGHT THROUGH TUESDAY...
WATER VAPOR IMAGERY HIGHLIGHTING CLOSED LOW CENTERED OVER
NRN ID/SRN MT CONTINUING ITS NEWRD MOVEMENT THRU REMAINDER OF MT
THIS AFTN.  IR SATELLITE LOOP CLEARLY SHOWS ASSOCD UPPER LEVEL
DISTURBANCE/TROF TRAILING FROM LOW PRESSURE HAS MOVED THRU MUCH OF
CWA AND PRODUCED VERY SCATTERED SNOW SHOWERS WITH PASSAGE.  TROF HAS
VERY LITTLE DYNAMICS TO WORK WITH AND NOT MUCH MOISTURE SO ANY PRECIP
WILL BE SHORT-LIVED AND NOT PRODUCE ANY APPRECIABLE AMTS.
IN FACT...AREAS SOUTH OF I-70 WILL MAINLY SEE PARTLY SUNNY
SKIES WITH CLOUDS BECOMING MORE PREVALENT THE FURTHER N ONE
GOES.  AS WIND BECOMES MORE NWLY TONIGHT...MODELS CONTINUE TO PICK UP
ON OROGRAPHIC LIFT OVER NRN MTNS THRU MON AFTN. TOTAL SNOW AMOUNTS
LOOK TO BE 2 TO 4 INCHES ATTM.  UNFORTUNATELY...WEAK TROF
WILL NOT HAVE ENOUGH ENERGY TO SCOUR OUT MOST VALLEYS.  THIS MEANS
FOG AND LOW STRATUS WILL CONTINUE FOR VALLEYS THROUGH REMAINDER OF
SHORT-TERM.

BY MONDAY...HIGH PRESSURE BUILDS IN THOUGH LOWER ELEVATIONS WILL
STILL CONTEND WITH INVERSIONS AND TEMPS SEVERAL DEGREES BELOW
NORMAL.  HIGHER ELEVATIONS SHOULD SEE SUNNY SKIES AND TEMPS NEAR
NORMAL.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
AN ENHANCED SUBTROPICAL JET STREAM CONTINUES TO MAKE ITS PRESENCE
FELT...EVEN INTO THE CENTRAL ROCKIES. THERE IS GOOD AGREEMENT
BETWEEN GFS EC AND SREF...THOUGH THE 18Z NAM IS SLOWER WITH
MOISTURE RETURN ON WEDNESDAY AND WEDNESDAY NIGHT.

TUESDAY NIGHT-WEDNESDAY: RIDGE AXIS OVERHEAD DE-AMPLIFIES AS A
SPLITTING NEGATIVELY-TILTED PACIFIC TROUGH WORKS ONSHORE. MOISTURE
BEGINS TO SURGE UP FROM THE SW WITH BOTH THE NAM AND GFS INCREASING
PRECIPITABLE WATER VALUES TO 0.5 INCH NEAR THE FOUR-CORNERS BY
WEDNESDAY AFTERNOON. BUT THE NAM PRODUCES AN EAST WIND AT 700MB
ACROSS THE SOUTH THAT WOULD SLOW THE MOISTURE ADVECTION NORTHWARD.

WEDNESDAY NIGHT-THURSDAY NIGHT: SPLIT TROUGH PASSAGE IN THE
AFTERNOON BRINGS COLD ADVECTION TO -27C AND DRIER AIR ABOVE 500MB.
GFS AND EC CONTINUE TO PRODUCE SNOWFALL ACROSS NW-FACING SLOPES.

FRIDAY-SATURDAY: DIRTY RIDGE AXIS BUILDS IN FROM THE WEST...THOUGH NW
FLOW COULD STILL PRODUCE SOME LIGHT SNOWFALL ACROSS THE NORTH.

SUNDAY: THE NEXT NEGATIVELY-TILTED SPLITTING PACIFIC TROUGH MAKES
LANDFALL...AGAIN BRINGING INCREASING MOISTURE FROM THE SW.

&&

.AVIATION...
AFTER RATHER DULL AND GREY MORNING...ALL TAF SITES REPORTING VFR
CONDITIONS EXCEPT KVEL WHICH CONTINUES TO REPORT LOW STRATUS CLOUDS
CAUSING MVFR CIGS. UPPER LEVEL DISTURBANCE CURRENTLY MOVING THROUGH
CWA HAS INCREASED CLOUD COVER FOR AREAS N OF I-70 THOUGH CIGS REMAIN
VFR.  THEREFORE...MAIN CONCERN WILL BE FOG FORMATION AND
LOW STRATUS OVERNIGHT AND MONDAY MORNING AS SYSTEM MOVING THRU
WILL NOT BE STRONG ENOUGH TO SCOUR OUT VALLEYS. MAIN AREAS OF CONCERN
WILL BE KVEL AND KGJT AS LOW VIS AND CIGS MAY CAUSE IFR CONDITIONS.
BY MID-MORNING...EXPECT KVEL AND KGJT TO BE MVFR...IF NOT VFR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

UPDATE.......JDC
SHORT TERM...TGR
LONG TERM....JOE
AVIATION.....TGR
Hazardous weather outlook, Jan 31, 6:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST SUN JAN 31 2010

COZ001>014-017>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST SUN JAN 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP FROM WEST TO EAST TODAY AS THE NEXT STORM
APPROACHES. SNOW WILL BECOME WIDESPREAD OVER THE NORTHERN AND CENTRAL
COLORADO MOUNTAINS...ESPECIALLY ALONG THE CONTINENTAL DIVIDE BY THIS
EVENING...WITH A CHANCE OF SNOW ELSEWHERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE OVER THE FAVORED NORTHERN MOUNTAINS THROUGH
MONDAY...DIMINISHING FROM THE WEST. BY LATE MONDAY AFTERNOON...
MODERATE SNOW AMOUNTS WILL BE POSSIBLE...ESPECIALLY OVER THE PARK AND
GORE RANGES THAT INCLUDE VAIL AND RABBIT EARS PASS.

WEDNESDAY NIGHT AND THURSDAY...THERE WILL BE A CHANCE OF SNOW OVER
THE SOUTHERN MOUNTAINS...BUT DECREASE THURSDAY NIGHT AND FRIDAY.
THE WEATHER SYSTEM IS EXPECTED TO BE WEAK AND POTENTIAL SNOWFALL
WILL BE LIGHT.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area, except for the northeast corner of Daggett County where moderate drought conditions had developed by the end of the month.

Drought, Eastern Uinta Basin

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Tavaputs Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Other Federal Agency
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Grand Flat and Arches

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Other Federal Agency
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, La Sal & Abajo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Canyonlands / Natural Bridges

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought conditions across the area remained unchanged throughout the month, with moderate drought across the south and abnormally dry conditions across northern portions of the area.

Drought, Southeast Utah

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought conditions across the area remained unchanged throughout the month, with moderate drought across the south and abnormally dry conditions across northern portions of the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220936, 220937, 220938, 220939, 220940, 220941, 220942.